Erlotinib, a small-molecule epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor has been approved by FDA for patients with pancreatic cancer and non-small cell lung cancer. Skin rash is a well-known side effect related with all EGFR blocking agents. It has been suggested that rash could be used as a surrogate marker for response and possibly be associated with prolonged survival. There is scant data reporting bacteremia secondary to severe erlotinib skin toxicity. In this letter, we report a case that developed systemic bacteremia while on erlotinib for treatment of advanced pancreatic cancer due to development of severe rash. This case underlines the significance of potential severe/systemic infection associated with erlotinib. Previously there are many reports describing various skin toxicity manifestation, however, this is the second case in English literature which had systemic Staphylococcus aureus bacteremia arising from erlotinib skin toxicity. Monitor patients closely after starting EGFR blocking agents and initiate immediate skin care based on general guideline are highly recommended.
Jia Li, Muhammad Wasif Saif, Jennifer Peccerillo, Kristin Kaley
All Published work is licensed under a Creative Commons Attribution 4.0 International License
Copyright © 2019 All rights reserved. iMedPub LTD Last revised : September 18, 2019